Alert archive / Alabama / Wind Advisories in 2010
Wind Advisory 14, NWS Birmingham, AL
NWS Birmingham, AL issued this wind advisory at May 1, 2010, 6:18 AM CDT for 22 counties in Alabama. It took effect at May 1, 2010, 10:00 AM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 1, 2010, 6:18 AM CDT (11:18 UTC)
- In effect from
- May 1, 2010, 10:00 AM CDT
- Expired
- May 1, 2010, 10:00 PM CDT
- In force
- 12 hr
- Issued by
- NWS Birmingham, AL
All 22 counties
Autauga County, AL, Bibb County, AL, Blount County, AL, Chilton County, AL, Dallas County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lowndes County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Shelby County, AL, Sumter County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 47 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 11.3 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 660 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
257 WWUS74 KBMX 011118 NPWBMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 618 AM CDT SAT MAY 1 2010 ...BREEZY CONDITIONS EXPECTED ACROSS WESTERN PORTIONS OF CENTRAL ALABAMA... ALZ011>015-017-022>025-030>034-039-012100- /O.NEW.KBMX.WI.Y.0014.100501T1500Z-100502T0300Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-PICKENS-TUSCALOOSA- JEFFERSON-SHELBY-SUMTER-GREENE-HALE-PERRY-BIBB-MARENGO- INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON... FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...CARROLLTON... TUSCALOOSA...BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM... ALABASTER...LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE... MARION...CENTREVILLE...DEMOPOLIS...LINDEN 618 AM CDT SAT MAY 1 2010 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM CDT THIS EVENING. SOUTHERLY WINDS WILL BE BREEZY TODAY AHEAD OF A SLOWLY MOVING FRONTAL SYSTEM. SUSTAINED WINDS WILL BE BETWEEN 15 TO 20 MPH. THE WIND WILL GUST FROM TIME TO TIME THROUGHOUT THE DAY. THESE GUSTS MAY REACH 30 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 20 MPH AND HIGHER... OR WIND GUSTS OF 30 MPH AND HIGHER...ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
1 follow-up statement
055 WWUS74 KBMX 012048 NPWBMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 348 PM CDT SAT MAY 1 2010 ...BREEZY CONDITIONS EXPECTED ACROSS WESTERN PORTIONS OF CENTRAL ALABAMA... ALZ035-040>042-044-049-020300- /O.EXA.KBMX.WI.Y.0014.000000T0000Z-100502T0300Z/ CHILTON-DALLAS-AUTAUGA-LOWNDES-MONTGOMERY-PIKE- INCLUDING THE CITIES OF...CLANTON...SELMA...PRATTVILLE... FORT DEPOSIT...HAYNEVILLE...MONTGOMERY...TROY 348 PM CDT SAT MAY 1 2010 ...WIND ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM CDT THIS EVENING. SOUTHERLY WINDS WILL BE BREEZY TODAY AHEAD OF A SLOWLY MOVING FRONTAL SYSTEM. SUSTAINED WINDS WILL BE BETWEEN 15 TO 20 MPH. THE WIND WILL GUST FROM TIME TO TIME THROUGHOUT THE LATE AFTERNOON AND EARLY EVENING. THESE GUSTS MAY REACH 30 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 20 MPH AND HIGHER... OR WIND GUSTS OF 30 MPH AND HIGHER...ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ ALZ011>015-017-022>025-030>034-039-020300- /O.CON.KBMX.WI.Y.0014.000000T0000Z-100502T0300Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-PICKENS-TUSCALOOSA- JEFFERSON-SHELBY-SUMTER-GREENE-HALE-PERRY-BIBB-MARENGO- INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON... FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...CARROLLTON... TUSCALOOSA...BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM... ALABASTER...LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE... MARION...CENTREVILLE...DEMOPOLIS...LINDEN 348 PM CDT SAT MAY 1 2010 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING. SOUTHERLY WINDS WILL BE BREEZY TODAY AHEAD OF A SLOWLY MOVING FRONTAL SYSTEM. SUSTAINED WINDS WILL BE BETWEEN 15 TO 20 MPH. THE WIND WILL GUST FROM TIME TO TIME THROUGHOUT THE LATE AFTERNOON AND EARLY EVENING. THESE GUSTS MAY REACH 30 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 20 MPH AND HIGHER... OR WIND GUSTS OF 30 MPH AND HIGHER...ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ 08
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at May 1, 4:47 AM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, May 1, 4:47 AM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 447 AM CDT SAT MAY 1 2010 .SYNOPSIS... WILL BE LOOKING AT AN UNSTABLE AIRMASS OVER THE NEXT COUPLE OF DAYS...AS A VERY SLOW MOVING SYSTEM WILL SAG SOUTH AND EAST THROUGH THE WEEKEND AND INTO THE FIRST OF THE NEW WORK WEEK. THIS SYSTEM WILL BRING A VARIETY OF WEATHER CONDITIONS FROM SEVERE THUNDERSTORMS...TO TORNADOES...TO LOCALIZED FLASH FLOODING...TO EVEN POSSIBLE RIVER FLOODING. TODAY IS THE TIME TO PREPARE AND MAKE SAFETY PLANS FOR ANY SEVERE WEATHER OR FLOODING THAT MAY IMPACT CENTRAL ALABAMA. DRIER CONDITIONS ARE EXPECTED FOR THE MIDDLE OF THE WEEK. && .SHORT TERM...SATURDAY THROUGH TUESDAY. ALL EYES WILL CONTINUE BE TO THE WEST AS THE SLOW MOVING SYSTEM SLIDES EASTWARD. THE NEXT 48 TO 72 HOURS WILL BE QUITE CHALLENGING TO SAY THE LEAST. MOST CONFIDENCE LIES IN THE SUNDAY NIGHT/MONDAY MORNING TIMEFRAME AS THE MAJORITY OF THE AREA WILL SEE ACCUMULATING RAINS. LOOKING AT SOME SPECIFICS. THERE WILL QUITE A GRADIENT FROM NORTHWEST TO SOUTHEAST FOR THE AFTERNOON. EVERYONE WILL HAVE A SHOT AT SOME SHOWERS AND THUNDERSTORMS...HOWEVER THE BEST LIFT WILL BE GENERALLY ALONG AND NORTH OF THE I-20 CORRIDOR. WILL EVEN HAVE A SHOT OF SEVERE WEATHER ACROSS ROUGHLY NORTH OF THE I-59 CORRIDOR. THE BEST DYNAMICS WILL REMAIN IN MISSISSIPPI AND WESTERN TENNESSEE...WHERE A MODERATE RISK IS IN PLACE FOR TODAY. IN FACT TORNADO WATCHES ARE ALREADY OUT THIS MORNING ON OUR DOORSTEP IN THE NORTHWEST. RIGHT NOW WE ARE NOT EXPECTING THOSE TO MOVE ANY FURTHER EAST...AT LEAST THIS MORNING. LOOKING AT FORECAST SOUNDINGS THIS MORNING...THE NAM INDICATES A MINOR CAP AROUND 700 MB. THIS CAP MAY CAUSE SOME ISSUES WITH THE DEVELOPMENT FOR AREAS GENERALLY SOUTH OF THE I-59 CORRIDOR...ESPECIALLY IF THE CLOUD COVER CAN HANG AROUND AND KEEP TEMPERATURES ON THE COOLER SIDE OF THE FORECAST HIGHS. STORMS THAT DO DEVELOP IN THIS SECTION WILL HAVE THE POTENTIAL TO BE STRONG. LOOK FOR THE CONVECTION TO SHRINK BACK CLOSER TO THE FRONT OVERNIGHT TONIGHT....MUCH LIKE IT HAS THIS MORNING. HOWEVER...THE FRONT WILL BE MUCH CLOSER TO THE AREA BY SUNDAY MORNING. IF FACT THE EURO AND GFS BOTH HAVE THE FRONT STRETCHING FROM JACKSON...MISSISSIPPI TO BOWLING GREEN...KENTUCKY. THE FRONT WILL MAKE LITTLE MOVEMENT IF ANY ON SUNDAY. IN FACT...MODELS ARE INDICATION ONLY ABOUT A COUNTY ADVANCEMENT BY SUNDAY AFTERNOON. BESIDES THE POSSIBILITY OF FLOODING...THE CONCERN ON SUNDAY WILL BE DISCREET SUPERCELL DEVELOPMENT WELL AHEAD OF THE FRONT AS WELL AS ALONG THE FRONT. DAMAGING WINDS AND TORNADOES WILL BE A DISTINCT POSSIBILITY ON SUNDAY AS WE SEE A LLJ OVER 60 KTS...FAIRLY CURVED HODOGRAPH AND VEERING WINDS. THE FRONT FINALLY STARTS MOVING SUNDAY NIGHT INTO MONDAY AS A KICKER SYSTEM MOVES INTO THE PLAINS BY MONDAY MORNING. HOWEVER... UNTIL THE FRONT CLEARS TUESDAY...HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE AREA. IN FACT...EVEN WITH REDUCING THE GUIDANCE NUMBERS...THERE ARE STILL TOTALS OF 3 TO 5 INCHES POSSIBLE ACROSS A GOOD PORTION OF THE AREA THROUGH MONDAY AFTERNOON. SINCE THE BULK OF THE RAIN WILL HOLD OFF UNTIL SUNDAY MORNING...HAVE OPTED TO HOLD OFF ON A WATCH FOR NOW. A WATCH WILL LIKELY BE NEEDED FOR THE SUNDAY NIGHT THROUGH MONDAY TIME FRAME AREAWIDE...WITH THE HARDEST HIT IN THE NORTHWEST. .LONG TERM...WEDNESDAY THROUGH FRIDAY. ONCE THE SYSTEM FINALLY CLEARS...TEMPERATURES WILL REMAIN IN THE UPPER 80S FOR HIGHS THROUGH FRIDAY. MODELS AREA INDICATING A FAIRLY STRONG COLD FRONT COMING THROUGH ON FRIDAY...THAT MAY TRIGGER SOME MORE SHOWERS AND THUNDERSTORMS FRIDAY AFTERNOON THROUGH SATURDAY. THE MAIN THING HERE WOULD BE RETURN TO LOWS IN THE 40S AND 50S BEHIND THE FRONT. STILL QUITE A BIT OF TIME ON THIS SYSTEM. 16 && .AVIATION...00Z TAF DISCUSSION. AS EXPECTED...AFTERNOON CONVECTION HAS DECREASED IN BOTH COVERAGE AND INTENSITY SINCE AROUND 01/0200Z...AND CONFIDENCE IN HAVING A RAIN FREE OVERNIGHT PERIOD HAS GROWN. ALSO AS EXPECTED...LOW CLOUDS (SOME BELOW 1000 FEET) HAVE STARTED TO IMPACT CENTRAL ALABAMA. I DO BELIEVE THE CLOUDS WILL CONTINUE TO THICKEN AND LOWER...AND MOST (IF NOT ALL) TAF LOCATIONS WILL BE NEAR OR BELOW 1000 FT CEILINGS AFTER 01/0800Z. CEILINGS ARE THEN EXPECTED TO SLOWLY RISE AFTER SUNRISE...AS GUSTY WINDS PICK UP AND START THE DAYTIME BOUNDARY LAYER MIXING PROCESS. I HAVE CONTINUED A RAIN FREE FORECAST THROUGH THE REST OF THE 24 HOUR PERIOD...ALTHOUGH CONFIDENCE IN THIS AFTER 01/1800Z IS CONSIDERABLY LESS THAN THE OVERNIGHT PORTION. /61/ NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA IS BEING MONITORED FOR ACCURACY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 83 70 85 71 80 / 50 40 60 100 70 ANNISTON 83 69 87 71 80 / 50 40 40 90 70 BIRMINGHAM 83 71 84 71 81 / 50 50 60 100 60 TUSCALOOSA 84 73 83 69 82 / 60 60 80 100 50 CALERA 84 71 85 71 81 / 50 40 60 90 70 AUBURN 84 70 88 72 80 / 30 20 30 70 70 MONTGOMERY 86 71 89 72 82 / 40 20 30 90 70 TROY 87 70 89 70 82 / 30 20 20 70 70 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 16/61
Hazardous weather outlook, May 1, 6:12 AM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 612 AM CDT SAT MAY 1 2010 ALZ011>015-017>050-021113- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 612 AM CDT SAT MAY 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP TODAY AHEAD OF A SLOW MOVING WEATHER SYSTEM. THE MAIN AREA OF CONCERN FOR SEVERE WEATHER WILL BE WEST OF INTERSTATE 59...WHERE THERE WILL BE THE POTENTIAL FOR WIND GUSTS TO 60 MPH AND LARGE HAIL. EAST OF INTERSTATE 59...THERE WILL BE THE POTENTIAL FOR STRONG STORMS...WITH THE THREAT OF WIND GUSTS TO 45 MPH AND SMALL HAIL. THESE STORMS WILL LIKELY CONTINUE INTO THE EVENING HOURS...THOUGH THERE SHOULD BE A LULL IN THE ACTIVITY BEGINNING AROUND MIDNIGHT. THE MAIN AREA OF CONCERN WILL CONTINUE TO BE WEST OF INTERSTATE 59. A TIGHTENING SURFACE PRESSURE GRADIENT WILL CAUSE SUSTAINED WINDS OF 10-15 MPH WITH HIGHER GUSTS AREA WIDE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SEVERE WEATHER WILL AGAIN BE POSSIBLE ON SUNDAY AS THIS SLOW MOVING SYSTEM APPROACHES CENTRAL ALABAMA. STRONG GUSTY WINDS...HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE FIRST THING SUNDAY MORNING...AND LAST THROUGH THE DAY ON SUNDAY...ESPECIALLY FOR AREAS WEST OF INTERSTATE 59. THIS SEVERE WEATHER THREAT WILL CONTINUE INTO THE OVERNIGHT HOURS SUNDAY...INTO MONDAY...AS THE COLD FRONT ASSOCIATED WITH THIS SYSTEM CREEPS THROUGH CENTRAL ALABAMA. LOCALIZED FLOODING MAY ALSO BECOME A PROBLEM WITH SOME OF THESE STRONGER THUNDERSTORMS SUNDAY AND MONDAY. RAINFALL TOTALS OF 3 TO 5 INCHES WILL BE POSSIBLE FOR AREAS MAINLY NORTH OF INTERSTATE 59. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY ON SATURDAY...SUNDAY AND MONDAY. 27
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 3:23 PM CDT | Flash Flood Watch | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 52 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.